Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 210, NWS Pittsburgh, PA

August 25, 2011Carroll County, Columbiana County, Ohio; 5 counties in Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 25, 2011, 1:30 AM EDT for Carroll County, Columbiana County, Ohio; 5 counties in Pennsylvania. It was in force for 60 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2011, 1:30 AM EDT (05:30 UTC)
Expired
Aug 25, 2011, 2:30 AM EDT
In force
60 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

Counties Carroll County, OH, Columbiana County, OH, Beaver County, PA, Butler County, PA, Lawrence County, PA, Mercer County, PA, Venango County, PA

The radar

The Pittsburgh radar (KPBZ), 55 km from the middle of the area, began a volume at 05:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 2:10 AM EDTTSTM WND DMGSalem, OHLARGE TREES BLOWN DOWN.
Aug 25, 2:15 AM EDTTSTM WND DMG4 N New Castle, PALARGE TREES BLOWN DOWN.
Aug 25, 2:15 AM EDTTSTM WND DMGColumbiana, OHLARGE TREES BLOWN DOWN.
Aug 25, 2:20 AM EDTTSTM WND DMGEast Palestine, OHLARGE TREES BLOWN DOWN.
Aug 25, 2:25 AM EDTTSTM WND DMG8 N Oil City, PALARGE TREES DOWN 4 MILES SOUTH OF TITUSVILLE. NUMEROUS TREES DOWN ACROSS COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 25, 12:42 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 5.5 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2011-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2011-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 251 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1205 J/kg
Mixed-layer CIN
-258 J/kg
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

397 
WUUS51 KPBZ 250530
SVRPBZ
OHC019-029-PAC007-019-073-085-121-250630-
/O.NEW.KPBZ.SV.W.0210.110825T0530Z-110825T0630Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
130 AM EDT THU AUG 25 2011

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CARROLL COUNTY IN EAST CENTRAL OHIO...
  COLUMBIANA COUNTY IN EAST CENTRAL OHIO...
  BEAVER COUNTY IN WESTERN PENNSYLVANIA...
  NORTHERN BUTLER COUNTY IN WEST CENTRAL PENNSYLVANIA...
  LAWRENCE COUNTY IN WESTERN PENNSYLVANIA...
  MERCER COUNTY IN NORTHWEST PENNSYLVANIA...
  VENANGO COUNTY IN NORTHWEST PENNSYLVANIA...

* UNTIL 230 AM EDT

* AT 128 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 11 MILES WEST OF GREENVILLE TO 11 MILES NORTH OF SALEM TO 9
  MILES NORTHWEST OF MALVERN...MOVING EAST AT 50 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO  
  MALVERN...            HOMEWORTH...          GREENVILLE...
  SALEM...              SHARON...             FARRELL...
  EAST ROCHESTER...     HERMITAGE...          AUGUSTA...
  GUILFORD LAKE STATE PARK...                 LEETONIA...
  PULASKI...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM EDT
THURSDAY MORNING FOR EAST CENTRAL OHIO AND WESTERN PENNSYLVANIA AND
NORTHERN WEST VIRGINIA.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772.

&&

LAT...LON 4103 7977 4056 8027 4060 8052 4064 8052
      4061 8064 4070 8124 4073 8123 4074 8109
      4091 8108 4091 8091 4093 8090 4093 8083
      4091 8081 4091 8053 4149 8052 4150 8001
      4163 7982 4163 7953
TIME...MOT...LOC 0529Z 274DEG 51KT 4145 8058 4105 8085
          4078 8129

$$
34
2 follow-up statements
262 
WWUS51 KPBZ 250557
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
157 AM EDT THU AUG 25 2011

OHC019-029-PAC007-019-073-085-121-250630-
/O.CON.KPBZ.SV.W.0210.000000T0000Z-110825T0630Z/
CARROLL OH-COLUMBIANA OH-BEAVER PA-BUTLER PA-LAWRENCE PA-MERCER PA-
VENANGO PA-
157 AM EDT THU AUG 25 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM EDT
FOR VENANGO...MERCER...LAWRENCE...BUTLER...BEAVER...COLUMBIANA AND
CARROLL COUNTIES...

AT 152 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM FREDONIA TO BESSEMER TO EAST
ROCHESTER...MOVING EAST AT 50 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO  
  SHARON...             PULASKI...            HERMITAGE...
  GREENVILLE...         FREDONIA...           FARRELL...
  SALEM...              MALVERN...            LEETONIA...
  HOMEWORTH...          GUILFORD LAKE STATE PARK...
  EAST ROCHESTER...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE. 1-877-633-6772. WHEN YOU CAN DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM EDT
THURSDAY MORNING FOR EAST CENTRAL OHIO AND WESTERN PENNSYLVANIA AND
NORTHERN WEST VIRGINIA.

LAT...LON 4103 7977 4056 8027 4060 8052 4064 8052
      4061 8064 4070 8124 4073 8123 4074 8109
      4091 8108 4091 8091 4093 8090 4093 8083
      4091 8081 4091 8053 4149 8052 4150 8001
      4163 7982 4163 7953
TIME...MOT...LOC 0556Z 276DEG 45KT 4139 8019 4100 8047
          4073 8091

$$
34
517 
WWUS51 KPBZ 250627
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
227 AM EDT THU AUG 25 2011

OHC019-029-PAC007-019-073-085-121-250637-
/O.EXP.KPBZ.SV.W.0210.000000T0000Z-110825T0630Z/
CARROLL OH-COLUMBIANA OH-BEAVER PA-BUTLER PA-LAWRENCE PA-MERCER PA-
VENANGO PA-
227 AM EDT THU AUG 25 2011

...THE SEVERE THUNDERSTORM WARNING FOR VENANGO...MERCER...LAWRENCE...
BUTLER...BEAVER...COLUMBIANA AND CARROLL COUNTIES EXPIRES AT 230 AM
EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM EDT
THURSDAY MORNING FOR EAST CENTRAL OHIO AND WESTERN PENNSYLVANIA AND
NORTHERN WEST VIRGINIA.

LAT...LON 4103 7977 4056 8027 4060 8052 4064 8052
      4061 8064 4070 8124 4073 8123 4074 8109
      4091 8108 4091 8091 4093 8090 4093 8083
      4091 8081 4091 8053 4149 8052 4150 8001
      4163 7982 4163 7953
TIME...MOT...LOC 0627Z 276DEG 45KT 4134 7967 4096 7996
          4069 8040

$$
34

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 12:53 AM EDT, 37 minutes earlier.

Area forecast discussion, Aug 25, 12:53 AM EDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1253 AM EDT THU AUG 25 2011

.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA TODAY ACCOMPANIED BY SHOWERS AND
THUNDERSTORMS. HIGH PRESSURE WILL THEN BRING DRY AND SEASONABLE
CONDITIONS FRIDAY INTO SATURDAY.

&&

.NEAR TERM /THROUGH TODAY/...
THUNDERSTORMS THAT FORMED OVER OHIO AND THE GREAT LAKES IN
ADVANCE OF COLD FRONT ASSOCIATED WITH LOW PRESSURE CROSSING NORTH
OF THE GREAT LAKES WILL CROSS THE UPPER OHIO REGION IN THE
PREDAWN HOURS. SOME WEAKENING HAS OCCURRED AND SHOULD CONTINUE GIVEN
THE STABILIZED BOUNDARY LAYER...BUT STRONG WIND FIELD REQUIRES
CONTINUED VIGILANCE OF SEVERE POTENTIAL...THUS SEVERE THUNDERSTORM
WATCH WAS ISSUED FOR THE NORTHERN TWO THIRDS OF THE PBZ CWA.

BY DAYBREAK...THREAT WILL HAVE DIMINISHED BUT SHOWERS/STORMS WILL
MOVE ACROSS THE UPPER OHIO VALLEY AS THE COLD FRONT AND UPPER TROF
CONTINUE TO PROGRESS SOUTHEASTWARD.

TEMPERATURES WERE FORECAST USING PERSISTENCE AND TWEAKED ND5 AND
SREF GUIDANCE.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
SURFACE HIGH PRESSURE WILL BUILD UNDER NORTWEST TO WESTERLY FLOW
ALOFT IN THE WAKE OF TODAYS FRONTAL PASSAGE. MEANWHILE...HURRICANE
IRENE IS PROGGED TO CONTINUE NORTHWARD OFF THE EAST COAST WITH
LITTLE AFFECT ON UPPER OHIO VALLEY WEATHER EXCEPT FOR BREEZY
CONDITIONS AND THE SLIGHT CHANCE FOR SOME RAIN OVER THE RIDGE ZONES.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
SURFACE HIGH PRESSURE IS EXPECTED TO BUILD INTO THE UPPER OHIO
VALLEY WITH DRIER, COOLER AIR SUNDAY NIGHT AND MONDAY. ANOTHER
UPPER TROUGH IS FORECAST TO DROP SOUTHEAST ACROSS THE GREAT LAKES
LATE MONDAY AND TUESDAY...WITH A WEAK SURFACE LOW TRACKING TO THE
SOUTH OF THE OHIO VALLEY. THIS SYSTEM SHOULD BRING A SMALL CHANCE
OF SHOWERS AND THUNDERSTORMS MAINLY TO THE SOUTHERN PART OF THE
FORECAST AREA TUESDAY INTO WEDNESDAY.

TEMPERATURES ARE FORECAST TO BE AROUND 5 DEGREES BELOW NORMAL
MONDAY...MODERATING TO NEAR NORMAL FOR THE REMAINDER OF THE EXTENDED
PERIOD.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
EXPECT BAND OF PREFRONTAL MVFR SHOWERS AND SCATTERED
THUNDERSTORMS TO MOVE SOUTHEASTWARD AT 35 KTS THROUGH THE UPPER
OHIO VALLEY DURING THE PREDAWN HRS THIS MRNG. THUNDERSTORMS STILL
HAVE SEVERE POTENTIAL PER WIND GUSTS. BRIEF IFR ALSO POSSIBLE.
TIMING WAS BASED ON RECENT RADAR DATA AND HRRR MODEL SIMULATED
RADAR OUTPUT.

BY 12Z, EXPECT MAINLY MVFR SHOWERS ALTHOUGH ISOLATED THUNDERSTORMS
WILL BE POSSIBLE UNTIL THE TIME OF COLD FRONTAL PASSAGE 16Z-19Z, AS
DRYING BEGINS.

OUTLOOK /THURSDAY NIGHT THROUGH MONDAY/...
PATCHY MVFR FOG POSSIBLE EARLY FRIDAY...OTHERWISE VFR CONDITIONS
SHOULD PREVAIL FRIDAY AND SATURDAY UNDER LOW AMPLITUDE RIDGING.
LATEST MODEL RUNS/HURRICANE CENTER GUIDANCE INDICATE TRACK OF IRENE
WILL HAVE LITTLE IF ANY IMPACT ON OHIO VALLEY TAF SITES SUNDAY.
SURFACE HIGH SHOULD BRING VFR WEATHER FOR MONDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Aug 25, 12:44 AM EDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1244 AM EDT THU AUG 25 2011

OHZ039>041-048>050-PAZ007>009-013>015-020>022-029-073-WVZ001-002-
260445-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-MERCER-
VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-
WASHINGTON-WESTMORELAND-HANCOCK-BROOKE-
1244 AM EDT THU AUG 25 2011

...SEVERE THUNDERSTORM WATCH 806 IN EFFECT UNTIL 6 AM EDT EARLY THIS
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ057>059-068-069-PAZ031-075-WVZ003-004-012-021-022-260445-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-GREENE-FAYETTE-OHIO-MARSHALL-
WETZEL-MARION-MONONGALIA-
1244 AM EDT THU AUG 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE WEATHER OVERNIGHT. THE PRIMARY
THREAT WILL BE DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ016-023-074-260445-
JEFFERSON PA-INDIANA-WESTMORELAND RIDGES-
1244 AM EDT THU AUG 25 2011

...SEVERE THUNDERSTORM WATCH 806 IN EFFECT UNTIL 6 AM EDT EARLY THIS
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ001-PAZ076-WVZ023-041-260445-
GARRETT-FAYETTE RIDGES-PRESTON-TUCKER-
1244 AM EDT THU AUG 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 2:06 AM EDTSpecial Weather StatementPBZGuernsey, Muskingum, Noble54 min
Aug 25, 2:33 AM EDTSpecial Weather StatementPBZColumbiana57 min
Aug 25, 3:29 AM EDTSpecial Weather StatementPBZJefferson46 min
Aug 25, 5:00 AM EDTSpecial Weather StatementPBZArmstrong, Indiana60 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2011Severe Thunderstorm Warnings in Ohio, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.